Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 61, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 12, 2004, 12:29 AM EDT for Sampson County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 12:29 AM EDT (04:29 UTC)
- Expired
- Jun 12, 2004, 1:00 AM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Sampson County, NC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
249 WUUS52 KRAH 120429 SVRRAH NCC163-120500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1229 AM EDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 100 AM EDT * AT 1229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TAYLORS BRIDGE...OR ABOUT 16 MILES SOUTH OF CLINTON...MOVING SOUTHEAST AT 30 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... HARRELLS... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3487 7824 3474 7837 3453 7822 3474 7803 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 11:25 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 11, 11:25 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1125 PM EDT FRI JUN 11 2004 .UPDATE... BAND OF STORMS SHOULD BE EXITING THE SOUTHEAST CWA IN THE NEXT HOUR OR SO. GRID & ZONE UPDATES HAVE BEEN SENT TO REMOVE EXPIRED WATCH & CONFINE THUNDER THREAT TO JUST THE SOUTHEAST COUNTIES UNTIL SHORTLY AFTER MIDNIGHT. HAVE RETAINED A SMALL THREAT OF SHOWERS FOR A FEW MORE HOURS BEYOND THAT IN THE EAST. MADE NO OTHER SIGNIFICANT CHANGES. -GIH .PREV DISCUSSION... FORECAST CHALLENGE WILL BE TEMPERATURES SATURDAY AS BACKDOOR COLD FRONT PUSHES SOUTH THROUGH THE AREA. .THIS EVENING AND TONIGHT...FOR THE MOMENT AT LEAST...WIDE SCALE NW FLOW SEEMS TO BE DOMINATING THE AIRMASS AS DEWPOINTS HAVE DROPPED INTO THE LOWER TO MID 60S ACROSS CENTRAL NC. CU FIELD HAS ALSO YET TO DEVELOP...GIVING FURTHER EVIDENCE OF SUBSIDENCE IN PLACE. OVER THE PAST HOUR...RADAR MOSAIC INDICATING STORMS BEGINNING TO FIRE ALONG WESTERN SLOPES OF BLUE RIDGE. THESE STORMS ARE ASSOCIATED WITH THE SHEAR WAVE AXIS FORECAST BY MODELS TO SKIRT ACROSS THE NORTHERN COASTAL PLAINS. WILL CONTINUE HIGHEST CHANCE POPS OVER THE NORTHEAST WITH DECREASING CHANCES TO SLIGHT SOUTH. .SATURDAY THROUGH SUNDAY... RAIN CHANCES WITH THE FRONTAL SYSTEM WILL BE MARGINAL WITH LACK OF MOISTURE DUE TO DRY NW FLOW AHEAD OF FROPA. THE KEY TO TEMPERATURES SATURDAY WILL BE IF WE SEE ANY SUN OR NOT. WENT WITH A COMBINATION OF IN HOUSE THICKNESS SCHEME AND MAV STATISTICAL GUIDANCE TO GIVE MAX TEMPERATURES OF MID 70S NORTHERN COASTAL PLAIN TO 80 TO 85 SOUTHERN TIER. SUNDAY LOOKS TO BE A RATHER PLEASANT DAY FOR CENTRAL NORTH CAROLINA WITH A COOLER LESS HUMID AIRMASS ATOP CENTRAL NORTH CAROLINA. HIGHS SUNDAY LOOK TO RANGE FROM MID TO UPPER 70S NORTH TO NEAR 80 SOUTH. SURFACE HIGH PUSHES OFFSHORE WITH RETURN FLOW DEVELOPING LATE IN THE DAY. ISOLATED SHOWERS POSSIBLE LATE SUNDAY HOWEVER MOISTURE LOOKS TO BE SHALLOW WITH LITTLE TO NO LIFT WITH MEAN UPPER RIDGE ATOP CENTRAL NORTH CAROLINA. .MONDAY...WARM AIR ADVECTION ON MONDAY WITH VEERING WIND PROFILE AND INCREASE IN DEEP LAYER MOISTURE AS MEAN UPPER RIDGE SHIFTS EAST. WILL CONTINUE CHANCE POPS ACROSS CWA BY MONDAY AFTERNOON. TEMPERATURES BEGIN THE UPWARD SPIRAL TO NEAR TO ABOVE NORMAL READINGS. -BL EXTENDED...(TUESDAY THRU FRIDAY) JET STREAK COMING OUT OF SRN STREAM ENHANCING LIFT TUESDAY NIGHT AS FRONTAL BOUNDARY IS CROSSING THROUGH CWAS. TIMING OF FRONT ON GFS IS FASTER THAN PAST FEW RUNS WITH NCEP GOING WITH A SLIGHTLY SLOWER TIMING SO WILL BE ADJUSTING TO PLACE BEST POPS TUESDAY AND TUESDAY NIGHT. DEEP RELATIVE HUMIDITY IS PUSHING OUT OF FORECAST AREA BY WEDNESDAY MORNING SO WILL BE REMOVING POPS FOR WEDNESDAY AFTERNOON. THURSDAY AND NEW DAY 7...FRIDAY...KEEPS REGION IN NORTHWEST FLOW...HIGH PRESSURE AND DRIER STABLE AIRMASS. HAVE FRIDAY DRY. HAVE LOWERED MAXES A LITTLE BELOW GUIDANCE BEHIND THE FRONT ON WEDNESDAY. OTHERWISE STAYED CLOSE TO MEX/HPC NUMBERS FOR MAX/MIN TEMPS AND SFC DEW POINTS. -AMS/RA && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && HARTFIELD
Hazardous weather outlook, Jun 11, 5:56 AM EDT, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 556 AM EDT FRI JUN 11 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-120955- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 556 AM EDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 11, 9:55 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
955 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 6 W ROXBORO 36.40N 79.09W
06/11/2004 PERSON NC LAW ENFORCEMENT
TREES DOWN ON LEASBURG ROAD NEAR CASWELL COUNTY LINE.
TREES DOWN COUNTY WIDE AS STORM MOVED THROUGH.
&&
TDPLocal storm report, Jun 11, 10:09 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1009 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 3 SE RALEIGH 35.78N 78.60W
06/11/2004 WAKE NC TRAINED SPOTTER
LARGE LIMBS DOWN ON ROCK QUARRY AND JONES SAUSAGE ROADS.
&&
TDPSpecial weather statement, Jun 11, 10:17 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1017 PM EDT FRI JUN 11 2004 NCZ028-042-043-075>078-120315- EDGECOMBE NC-HARNETT NC-JOHNSTON NC-LEE NC-MOORE NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...CARTHAGE...GOLDSBORO...LILLINGTON... MOUNT OLIVE...SANFORD...SMITHFIELD...SOUTHERN PINES AND TARBORO 1017 PM EDT FRI JUN 11 2004 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 1100 PM... A LINE OF THUNDERSTORMS ACCOMPANIED BY STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY SHOWERS WILL MOVE SOUTHEAST ACROSS THE AREA THROUGH 1130 PM. SOME LOCATIONS WHICH MAY EXPECT STORMS THROUGH 1045 PM INCLUDE TARBORO... SMITHFIELD... LILLINGTON...SANFORD AND WILSON. THESE STORMS WILL REACH GOLDSBORO AND DUNN AROUND 1040 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN ASTRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATERCOVERS THE ROAD.
Local storm report, Jun 11, 10:47 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1047 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND DMG 1 S MACCLESFIELD 35.74N 77.67W
06/11/2004 EDGECOMBE NC LAW ENFORCEMENT
THREE HOUSES DAMAGED AND TREES DOWN ON WEBBS CHAPEL ROAD.
&&
TDPLocal storm report, Jun 11, 11:23 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1123 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 3 SSE BENSON 35.34N 78.53W
06/11/2004 JOHNSTON NC TRAINED SPOTTER
TREES AND POWER LINES DOWN ALONG JONESBORO ROAD.
&&
TDPSpecial weather statement, Jun 11, 11:47 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1147 PM EDT FRI JUN 11 2004 NCZ088-089-120445- CUMBERLAND NC-SAMPSON NC- INCLUDING THE CITIES OF...CLINTON...FAYETTEVILLE AND FORT BRAGG 1147 PM EDT FRI JUN 11 2004 STRONG THUNDERSTORMS WILL MOVE SOUTHEAST OUT OF CUMBERLAND COUNTY SHORTLY AFTER MIDNIGHT. STORMS OVER CENTRAL SAMPSON COUNTY AROUND ROSEBORO AND CLINTON WILL ALSO MOVE OUT OF THESE AREAS AFTER MIDNIGHT...AND REACH GARLAND AND HARRELLS AROUND 1215 PM. THESE STORMS WILL BE ACCOMPANIED BY STRONG WINDS...HEAVY SHOWERS...AND FREQUENT LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:15 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 45 min |
| Jun 11, 8:22 PM EDT | Severe Thunderstorm Warning | RAH | Person | 23 min |
| Jun 11, 8:36 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 34 min |
| Jun 11, 8:48 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 42 min |
| Jun 11, 8:53 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Wake | 37 min |
| Jun 11, 9:09 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 26 min |
| Jun 11, 9:09 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 31 min |
| Jun 11, 9:26 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 14 min |
| Jun 11, 9:35 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 40 min |
| Jun 11, 10:29 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 21 min |
| Jun 11, 10:48 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 42 min |
| Jun 11, 11:03 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 22 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.